15 June 2009 Topology and geometry of cohomology jump loci
Alexandru Dimca, Ştefan Papadima, Alexander I. Suciu
Author Affiliations +
Duke Math. J. 148(3): 405-457 (15 June 2009). DOI: 10.1215/00127094-2009-030


We elucidate the key role played by formality in the theory of characteristic and resonance varieties. We define relative characteristic and resonance varieties, Vk and Rk, related to twisted group cohomology with coefficients of arbitrary rank. We show that the germs at the origin of Vk and Rk are analytically isomorphic if the group is 1-formal; in particular, the tangent cone to Vk at 1 equals Rk. These new obstructions to 1-formality lead to a striking rationality property of the usual resonance varieties. A detailed analysis of the irreducible components of the tangent cone at 1 to the first characteristic variety yields powerful obstructions to realizing a finitely presented group as the fundamental group of a smooth, complex quasi-projective algebraic variety. This sheds new light on a classical problem of J.-P. Serre. Applications to arrangements, configuration spaces, coproducts of groups, and Artin groups are given


Download Citation

Alexandru Dimca. Ştefan Papadima. Alexander I. Suciu. "Topology and geometry of cohomology jump loci." Duke Math. J. 148 (3) 405 - 457, 15 June 2009. https://doi.org/10.1215/00127094-2009-030


Published: 15 June 2009
First available in Project Euclid: 18 June 2009

zbMATH: 1222.14035
MathSciNet: MR2527322
Digital Object Identifier: 10.1215/00127094-2009-030

Primary: 14F35 , 20F14 , 55N25
Secondary: 14M12 , 20F36 , 55P62

Rights: Copyright © 2009 Duke University Press


This article is only available to subscribers.
It is not available for individual sale.

Vol.148 • No. 3 • 15 June 2009
Back to Top